Tamoxifen (Nolvadex)

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Ocular Side Effects of Prescription Medications

DRUGS WITH OCULAR SIDE EFFECTS OF RECENT CLINICAL IMPORTANCE


TAMOXIFEN (NOLVADEX®)

Primary Use

For metastatic breast cancer, pancreatic cancer and malignant melanoma. Beginning to be used as prophy-lactic long-term therapy in patients with a strong family history of breast cancer. Clinicians should expect to see more patients for follow-up ocular examinations who are receiving long-term tamoxifen therapy.

Clinical Concerns

There is minimal data on long-term (4–5+ years) exposure to this drug with documented signif-icant ocular side effects. Thus, all data are preliminary.

Known Side Effects

•   Posterior subcapsular cataracts

•   Decreased color perception

•   Decreased vision

•   Retina or macula: refractile bodies, edema, degen-eration, pigmentary changes and hemorrhages

•   Visual fields: constriction, scotomata

•   Papilledema

•   Optic neuritis

•   Corneal deposits

•   ERG changes

Guidelines for Following Patients (Modified After Gorin et al., 1998)

•   Baseline ophthalmic examination within the first year of starting tamoxifen therapy. This should include slit lamp biomicroscopy of the anterior and posterior segments in combination with an indi-rect ophthalmoscope or contact lens. Baseline color vision testing is important.

•   In keeping with the American Academy of Ophthalmology’s current recommendations, there should be a complete eye examination at least every 2 years for healthy adults. More frequent examinations are required if ocular symp-toms occur.

•   In the absence of macular edema or visual impair-ment, the discovery of a limited number of intraretinal crystals does not seem to warrant the discontinuation of therapy.

•   Consultation with the oncologist is essential if significant ocular findings occur.

•   The presence of age-related maculopathy is not a contraindication to the use of tamoxifen. However, informed consent may be advisable in our litigious society.

•   The presence of posterior subcapsular cataracts is not an indication to stop tamoxifen therapy, as this  condition usually progresses even if the drug is discontinued.

•   Significant loss of color vision may be a valid reason to consider discontinuing the drug. Gorin recommends considering stopping the drug for 3 months (in patients on prophylactic therapy) and retesting at the end of that time. If color vision has returned to normal, restart the drug and retest in 3 months. If at any time, there is a lack of visual recovery or color vision loss progresses after therapy is stopped, the ophthal-mologist may need to consult the oncologist and re-evaluate the risk–benefit ratio of tamoxifen therapy.

Comments

The incidence of ocular toxicity reported in the litera-ture ranges from 1.5% to 12%; however, the incidence of ocular complications that required stopping ther-apy is less than 1%. Indications for stopping the drug require consultation with the oncologist as there are many variables. Decreasing the dosage may be an option if frequent ophthalmic observations are performed.

Indications for stopping tamoxifen therapy include

•   macular edema,

•   decreased vision (with or without the presence of refractile bodies or pigmentary change),

•   optic neuritis,

•   decreased color vision,

•   presence of retinal crystals is not in itself an indi-cation to stop the drug,

•   retinal changes can occur even at 20 mg dosage levels and

•   optic neuritis has been reported at a total dosage of only 2–3 g.

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.